Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Denver/Boulder, CO

July 18, 2003Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 18, 2003, 8:00 PM MDT for Jefferson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 8:00 PM MDT (02:00 UTC)
Expired
Jul 18, 2003, 11:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Jefferson County, CO

The radar

The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2946 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 190200
FFWBOU
COC059-190500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
800 PM MDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE HAYMAN BURN AREA IN SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST
  COLORADO

* UNTIL 1100 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE HAYMAN BURN AREA IN SOUTHERN JEFFERSON 
  COUNTY...OR ABOUT 28 MILES WEST OF CASTLE ROCK.  THE STORM
  PRODUCING THE HEAVY RAIN WAS NEARLY STATIONARY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

DOPPLER RADAR ESTIMATES THAT AROUND AN INCH OF RAIN HAS ALREADY 
FALLEN IN THE WIGWAM CREEK AND CABIN CREEK DRAINAGE BASINS.  ANOTHER 
ONE HALF TO ONE INCH OF RAIN CAN BE EXPECTED BEFORE DIMINISHING 
LATER THIS EVENING.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS 
AFFECTED BY EXCESSIVE RUNOFF INCLUDE GOOSE CREEK...SIXMILE 
CREEK...WIGWAM CREEK...CABIN CREEK...AND OTHER TRIBUTARIES OF THE 
SOUTH PLATTE RIVER.  DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS 
OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY PREVIOUSLY IN 
EFFECT FOR THE AREA.

LAT...LON 3913 10539 3928 10540 3930 10529 3931 10519
          3921 10527 3912 10533

$$

BARJENBRUCH
1 follow-up statement
000 
WGUS75 KBOU 190306
FFSBOU
COC059-190330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
905 PM MDT FRI JUL 18 2003

...THE FLASH FLOOD WARNING FOR THE HAYMAN BURN AREA IN SOUTHWESTERN 
JEFFERSON COUNTY HAS BEEN CANCELLED...

AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS HAD MOVED AWAY FROM THE HAYMAN BURN AREA.  
ONLY SOME LIGHT RAIN SHOWERS CAN NOW BE EXPECTED FOR THE REST OF THE 
EVENING.  

THE JEFFERSON COUNTY SHERIFF REPORTED NO FLOODING PROBLEMS IN THE 
HAYMAN BURN AREA.  HOWEVER...MOTORISTS SHOULD STILL BE ON THE 
LOOKOUT FOR WASHOUTS AND MUD SLIDES ON RURAL ROADS.

LAT...LON 3913 10539 3928 10540 3930 10529 3931 10519
          3921 10527 3912 10533

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:45 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 2:45 PM MDT, 5 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI JUL 18 2003

SHORT TERM DISCUSSION...CONVECTION FIRING OVER MOUNTAINS AND
FOOTHILLS...BUT HAVING A HARD TIME SURVIVING ONCE THEY MOVE ONTO
PLAINS.  LATEST ACARS SOUNDING SHOWING CAP ACROSS PLAINS...WITH
LAPS SURFACE DATA STILL INDICATING SOME CIN HANGING AROUND.  STORM
INITIATION ACROSS PLAINS WILL NEED A BOOST FROM OUTFLOW
INTERACTION.  SURFACE DATA DOES SHOW ANOTHER SURGE MOVING THROUGH
MORGAN AND WESTERN WASHINGTON COUNTIES...WHICH MAY ACT AS A TRIGGER
IF IT INTERACTS WITH ANY OUTFLOW.  WILL KEEP CURRENT POPS AS IS.
SHEAR WEAK...SO SEVERE UNLIKELY.  ANY CONVECTION SHOULD BE DONE BY
MIDNIGHT DUE TO LACK OF ANY UPPER SUPPORT.  MODELS SUGGEST SOME
LINGERING CLOUD COVER OVERNIGHT.  ON SATURDAY...MODELS SHOW RIDGE
RETROGRADES A BIT ALONG WITH SLIGHT COOLING ALOFT.  WINDS ALOFT
INCREASE SLIGHTLY WHICH INCREASES SHEAR A BIT.  WITH DECENT LOW
LEVEL MOISTURE IN PLACE ACROSS PLAINS...SO GOOD CHANCES FOR STORMS.
BUT CANNOT FIND MUCH UPSTAIRS TO AID IN ACTIVITY.  A FEW SEVERE
STORMS POSSIBLE EASTERN PLAINS WITH HAIL BIGGEST THREAT.  DECENT
PRECIPITABLE WATER VALUES...SO MEASURABLE RAINFALL LIKELY MOST
AREAS.  GUIDANCE TEMPS IN LINE WITH GRIDDED TEMP FCSTS.  D-L

LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH MONDAY...A NWLY FLOW
ALF WILL BE OVER COLORADO...AS A RIDGE THAT HAS BEEN ANCHORED OVER
THE STATE...SHIFTS TO THE WEST.  FOR SATURDAY NIGHT...THE MDLS
MAINTAIN SUFFICIENT MSTR DURING THE LATE AFTN AND EVENING HOURS.
INTERACTIVE SOUNDINGS FM THE MESOETA INDICATE CAPES OF 2000-2500
J/KG WITH T/TD VALUES L90S/M50S.  MAY BE ENUF DIRECTIONAL SHEAR FOR
A FEW STRONG STORMS.  OVERALL THE PATTERN DOES NOT CHANGE TOO MUCH
ON MONDAY ALTHOUGH IT MAY BE SLIGHTLY DRIER.  ON TUESDAY ANOTHER
COLD FRONT IS EXPECTED TO MOVE INTO THE NERN PLAINS SO TEMPERATURES
WILL BE SLIGHTLY COOLER. THE RIDGE OVER THE WESTERN U.S. IS PROGGED
TO SHIFT E BACK OVER CO BY MIDWEEK AS ANOTHER SYSTEM MOVES INTO THE
PACIFIC NORTHWEST.  THE AIRMASS IS EXPECTED TO WARM UP AGAIN BY
WEDNESDAY BUT ENUF MSTR WILL BE PRESENT FOR A SLGT CHC OF STORMS
EACH DAY. COOPER

.DEN...NONE.
Hazardous weather outlook, Jul 18, 11:02 AM MDT, 8 hours 58 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
THE MOUNTAINS...WITH ISOLATED STORMS ON THE PLAINS.  THE STORMS WILL
BE SLOW MOVING AND A FEW OF THEM WILL PRODUCE HEAVY RAIN.  WARM HIGH
PRESSURE ALOFT WILL STILL LIMIT THE STRENGTH OF THUNDERSTORMS...BUT
STORMS ARE EXPECTED TO BE MORE NUMEROUS DUE TO INCREASING MOISTURE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED EACH
DAY.  THE HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT WESTWARD...WHICH
WILL INCREASE THE POSSIBILITY OF STRONG THUNDERSTORMS ON THE
PLAINS.  THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE SATURDAY
AND SUNDAY WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/FMC

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:21 PM MDTSevere Thunderstorm WarningBOUWeld54 min
Jul 18, 7:15 PM MDTSevere Thunderstorm WarningBOUWeld60 min
Jul 18, 7:29 PM MDTTornado WarningBOUWeld46 min
Jul 18, 8:16 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld59 min
Jul 18, 8:52 PM MDTSevere Thunderstorm WarningBOULogan53 min
Jul 18, 9:47 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick58 min
Jul 18, 10:09 PM MDTFlash Flood WarningBOUArapahoe, Denver, Douglas, Elbert3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.